Colorado, 2008

Avalanche in Colorado, April 10 to 12, 2008

April 10 to 12, 2008 · NWS GJT · 1 event in 1 county or zone

Heavy snow and strong winds resulted in several avalanches on Red Mountain Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy snow and strong winds resulted in several avalanches on Red Mountain Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 10, 1:40 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 10, 1:40 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
240 PM MDT THU APR 10 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY...
THE DEEP CLOSED LOW IS EAST OF COLORADO...BUT ENERGY DIVING ON
THE BACK SIDE KEEPS CYCLONIC NORTHWEST FLOW INTO WRN COLORADO.
SHEAR AXIS REMAINS OVERHEAD WITH UPSTREAM ENERGY CARVING A SECONDARY
CLOSED UPPER LOW OVER COLORADO ON FRIDAY.  ADDITIONAL COLD ADVECTION
AND DIABATIC COOLING WILL KEEP THE AIR RELATIVELY MOIST...THIS MEANS
MORE SNOW FOR THE NORTHWEST FACING MOUNTAIN SLOPES.  STEADY
ACCUMULATIONS WITH BRISK MOUNTAIN TOP WINDS WILL PERSIST IN THE HIGH
COUNTRY.  THANKS TO COORDINATION WITH BOULDER AND PUEBLO...A SNOW AND
BLOWING SNOW ADVISORY WILL ISSUED FOR THE NORTHERN AND CENTRAL
COLORADO MOUNTAINS.  ERN UTAH WILL BE MAINLY DRY...EXCEPT FOR
ISOLATED FLURRIES ON THE NORTH FACING ERN UINTA MOUNTAINS.

RAPID CLEARING FROM THE WEST AS QVECTORS INDICATE SUBSIDENCE FROM
THE NORTHWEST AS RIDGE EXPANDS OVER THE WRN STATES.  WITH THE
DRIER AIR AND SEASONABLY COLD H7 TEMPS...RADIATIONAL COOLING WILL BE
PRONOUNCED AND EXPECT SURFACE TEMPS TO PLUMMET AFTER SUNSET.  TEENS
AND TWENTIES WILL BE COMMON AT MANY LOCATIONS...WITH SOME SINGLE
DIGITS IN THE MOUNTAIN AREAS.  MORE LIKE WINTER NUMBERS THAN
SPRING.  SATURDAYS AFTERNOON TEMPS WILL BE SLOW TO RECOVER...BUT
STILL EXPECT ABOUT 10 TO 15 DEGREES OF WARMING THANKS TO MUCH MORE
SUNSHINE (BUT STILL BELOW SEASONAL VALUES).  THE GFS STILL PAINTS A
LITTLE SNOW OVER THE NRN DIVIDE...THIS IS SOMETIMES OVERDONE BUT
LINGERING FLURRIES STILL POSSIBLE FROM SHALLOW MOIST LAYER AND
OROGRAPHIC LIFT.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
HIGH AMPLITUDE RIDGE OVER THE GRT BASIN BRINGS DRIER MORE STABLE AIR
IN A NORTHWESTERLY FLOW ALOFT SUNDAY. AS THIS RIDGE EDGES EASTWARD
HEIGHTS RISE AND WARM ADVECTION OCCURS. LOOKS LIKE THE RIDGE AXIS
WILL PASS WRN COLORADO MONDAY MORNING WHICH WILL RESULT IN BACKING
THE FLOW TO THE SOUTHWEST...WHICH WILL ALSO BRING ADDITIONAL
WARMING. STILL ON TRACK TO SEE TEMPS AROUND 10 DEGREES OR MORE ABOVE
SEASONAL NORMALS MONDAY THROUGH THURSDAY. HOWEVER THE RIDGE GETS
FLATTENED BY MONDAY AFTERNOON AS NEXT WEATHER SYSTEM MOVES INTO THE
PACIFIC NORTHWEST AND GRADIENT FLOW INCREASES. AT THIS TIME EC AND
GFS SHOW DIFFERENCES BUT BOTH AGREE ON THE ABSENCE OF ANY PRECIP
THROUGH THURSDAY...ALTHOUGH WILL LIKELY SEE SOME INCREASING
CLOUDS.

&&

.AVIATION...
WIDESPREAD MVFR TO IFR CONDITIONS WILL CONTINUE ACROSS WESTERN
COLORADO TONIGHT...WHILE VFR CIGS AND VSBYS WILL BE COMMON OVER
MUCH OF EASTERN UTAH AND LOWER WESTERN VALLEYS OF COLORADO.
ANOTHER STORM PASSES THROUGH THE AREA FRIDAY AFTERNOON...SO LITTLE
CHANGE IS EXPECTED.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM FRIDAY FOR THE HIGH
          MOUNTAINS...ZONES 4/9/10/12/13/18
.UT...NONE

SHORT TERM...PF
LONG TERM....MC
AVIATION.....MC
Hazardous weather outlook, Apr 10, 4:45 AM MST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU APR 10 2008

COZ001>014-017>023-UTZ022>025-027>029-111145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU APR 10 2008

...WINTER STORM WARNINGS AND SNOW ADVISORIES CONTINUE FOR THE
MOUNTAINS OF WESTERN COLORADO AND SOUTHEAST UTAH TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SNOW...HEAVY AT TIMES...WILL OCCUR OVER THE MOUNTAINS
OF SOUTHEAST UTAH AND WESTERN COLORADO THROUGH THIS AFTERNOON.
TOTAL SNOWFALL ACCUMULATIONS WILL VARY FROM 10 TO 20 INCHES. IN
ADDITION...WINDS GUSTING TO 30 MPH WILL CREASE AREAS OF BLOWING AND
DRIFTING SNOW...ESPECIALLY OVER THE HIGHER MOUNTAIN PASSES. THE SNOW
WILL GRADUALLY TAPER OFF FROM WEST TO EAST LATE THIS AFTERNOON AND
TONIGHT.

SCATTERED RAIN AND SNOW SHOWERS WILL OCCUR ACROSS THE REMAINDER OF
WESTERN COLORADO THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW SHOWERS WILL LINGER IN THE COLORADO NORTHERN MOUNTAINS FRIDAY
INTO SATURDAY...THOUGH ACCUMULATIONS ARE EXPECTED TO BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT RAIN AND SNOWFALL
AMOUNTS AS SOON AS POSSIBLE.

JDC/JOE

In the hours before

Local storm report, Apr 10, 1:08 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
208 PM MDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       5 NW RIDGWAY            38.21N 107.82W
04/10/2008  M10.9 INCH       OURAY              CO   TRAINED SPOTTER

            24 HR SNOWFALL

0700 AM     HEAVY SNOW       OURAY                   38.03N 107.67W
04/10/2008  M8.2 INCH        OURAY              CO   CO-OP OBSERVER

            24 HR SNOWFALL

0800 AM     SNOW             17 W GLADE PARK         39.00N 109.05W
04/10/2008  E7.4 INCH        GRAND              UT   CO-OP OBSERVER

            24 HR SNOWFALL

0800 AM     HEAVY SNOW       YAMPA                   40.15N 106.91W
04/10/2008  M12.8 INCH       ROUTT              CO   CO-OP OBSERVER

            24 HR SNOWFALL

0700 AM     SNOW             7 N BAYFIELD            37.34N 107.60W
04/10/2008  M7.0 INCH        LA PLATA           CO   TRAINED SPOTTER

            24 HR SNOWFALL

0700 AM     HEAVY SNOW       6 S MESA                39.08N 108.13W
04/10/2008  M9.5 INCH        MESA               CO   NWS EMPLOYEE

            24 HR SNOWFALL

&&

DLC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
April 10, 3:10 PM MST to April 12, 4:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
State Official
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Twenty-one natural avalanches on Red Mountain Pass hit the road and caused periods of road closure. Some of the avalanches were up to 8 feet deep and several hundred feet wide on the roadway.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109437.